published on September 14, 2022 - 1:08 PM
Written by Associated Press

(AP) — A teenage girl died of an apparent overdose at a Los Angeles high school and police on Wednesday were investigating three other possible overdoses of teens in the area where officials warned that dealers are selling counterfeit pills laced with deadly fentanyl.

Officers were called to Bernstein High School in Hollywood Tuesday night after a man said his 15-year-old stepdaughter had overdosed on campus, LA police said.

The girl and her 15-year-old friend had not come home from school in the afternoon and the man began driving around town looking for the pair. He found his stepdaughter around 8 p.m. in a courtyard at the high school, said police Lt. John Radke.

“She was very ill. She had been the victim of an overdose,” Radke told FOX 11 News. “She was able to communicate with him and was able to let him know that her friend was in the women’s restroom.”

The man and a school employee found the other girl unresponsive in a restroom. They administered aid until paramedics arrived and pronounced her dead, police said.

The man’s stepdaughter was hospitalized in stable condition, according to a police statement.

Earlier in the day, the Los Angeles Fire Department responded to separate calls reporting possible overdoses of two teens in the area of Lexington Park, less than a half-mile (0.8 kilometer) from Bernstein High and a cluster of other schools, according to police.

“It is believed that the overdose victims are students of Bernstein and local high schools,” the police statement said.

Investigators believe all the victims purchased what they thought were pills of Percocet, a prescription painkiller, at the park. Police were investigating whether the pills were laced with fentanyl, which officials said is a common practice.

“We need to get the word out that this stuff is poison,” Radke said. “It’s dangerous and it’s going to kill more people out here on the streets.”

Grief counselors were on hand Wednesday at Bernstein High, the Los Angeles Unified School District said in a statement.

“As we work together with LAPD to uncover details of this tragic situation, our thoughts and prayers go out to the families and friends of both students. We also thank everyone for their understanding and support today and we will share more information as it becomes available,” the district statement said.

Law enforcement officials nationwide have for months warned about the dangers of fentanyl, a synthetic opioid 80 to 100 times more powerful than morphine. It’s frequently mixed into illicit pills made to look like prescription painkillers or other medicines.


e-Newsletter Signup

Our Weekly Poll

Do you support a proposal to install blood alcohol monitoring systems in every new car to reduce the number of deaths on highways?
170 votes

Central Valley Biz Blogs

. . .